Texas, 2011

Hail in Texas, January 31, 2011

January 31, 2011 · NWS SJT · 2 events in 2 counties and zones

Numerous strong thunderstorms developed just behind an arctic cold front. These strong thunderstorms produced very heavy rainfall and several reports of pea size hail with isolated reports of nickel size hail in an area from San Angelo to Bronte to Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Numerous strong thunderstorms developed just behind an arctic cold front. These strong thunderstorms produced very heavy rainfall and several reports of pea size hail with isolated reports of nickel size hail in an area from San Angelo to Bronte to Abilene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 5:01 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jan 31, 5:01 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CST MON JAN 31 2011

.AVIATION...
/00Z UPDATE/

A COMPLEX WEATHER SITUATION IS EXPECTED FOR TONIGHT AND TUESDAY
MORNING ACROSS MOST OF WEST CENTRAL TEXAS. A STRONG COLD FRONT IS
MOVING THROUGH THE NORTHERN PORTIONS OF THE AREA EARLY THIS
EVENING AND THUNDERSTORMS ARE DEVELOPING AHEAD AND BEHIND THE
FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
THREAT BEING HAIL. INCLUDED CB GROUPS AT ALL NORTHERN TAF SITES
THROUGH 08Z. AS THE COLD FRONT SWEEPS THROUGH THE AREA...
TEMPERATURES WILL QUICKLY DROP WITH PRECIPITATION TRANSITIONING
TO A MIX OF SLEET/SNOW/FREEZING RAIN WITH WINDS NORTH AT 20 TO 25
KNOTS...WITH HIGHER GUSTS. THE TRANSITION WILL OCCUR FIRST ACROSS
THE BIG COUNTRY AROUND 06Z AND THEN ACROSS THE CONCHO VALLEY
BETWEEN 08Z AND 09Z. MOST AREAS WILL TRANSITION TO MOSTLY SNOW
BETWEEN 11Z AND 12Z. PRECIPITATION SHOULD MOVE EAST OF THE AREA
BETWEEN 15Z AND 18Z...WITH SOME LIGHT SNOW LINGERING INTO TUESDAY
AFTERNOON. PRECIPITATION MAY REDUCE VISIBILITIES TO IFR OR LIFR
THROUGH MID MORNING TUESDAY...BEFORE CONDITIONS IMPROVE BY
TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 20  20   7  18  11 / 100  50  10  10   0
SAN ANGELO 	 23  24   9  21  12 /  80  40  10  10   0
JUNCTION 	 34  34  13  26  11 /  60  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...FISHER...HASKELL...IRION...JONES...MCCULLOCH...NOLAN...
RUNNELS...SAN SABA...SHACKELFORD...STERLING...TAYLOR...
THROCKMORTON...TOM GREEN.

WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
THE FOLLOWING ZONES: CROCKETT...KIMBLE...MASON...MENARD...
SCHLEICHER...SUTTON.

&&

15
Hazardous weather outlook, Jan 31, 3:54 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CST MON JAN 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC COLD FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE
TO BRING PLUNGING TEMPERATURES AND WINTRY PRECIPITATION LATE
TONIGHT AND TUESDAY MORNING. THE BEST CHANCE OF SNOW...SLEET...AND
FREEZING RAIN WILL BE ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND
THE HEARTLAND...WHERE THE POTENTIAL FOR 3 TO 6 INCHES
OF SNOW AND SLEET EXIST...WITH ISOLATED HIGH AMOUNTS. PRIMARY HAZARDS
WILL BE SLICK WALKWAYS...ROADS... REDUCED VISIBILITIES...AND WIND
CHILLS IN THE SINGLE DIGITS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...STRONG
WINDS AND AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG FRONT TONIGHT
AS IT MOVES SOUTH. THE BIG COUNTRY...CONCHO VALLEY...THE HEARTLAND
AND NORTHWEST HILL COUNTRY HAVE THE BEST POTENTIAL FOR SEVERE
WEATHER. THE MAIN SEVERE THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY MORNING...LIGHT SNOW AND BLOWING SNOW MAY CONTINUE TO REDUCE
VISIBILITIES DOWN TO 1/4 MILES AT TIMES ACROSS THE BIG COUNTRY...CONCHO
VALLEY AND NORTHERN HEARTLAND. WIND CHILLS WILL BE IN THE SINGLE
DIGITS.

PROLONGED COLD TEMPERATURES WILL CONTINUE INTO THURSDAY NIGHT.
LIVESTOCK AND OUTSIDE PETS MAY NEED EXTRA CARE AND SHELTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DANIELS

In the hours before

Special weather statement, Jan 31, 3:57 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CST MON JAN 31 2011

TXZ114-127-128-312300-
SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
357 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CST FOR
SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 354 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF DUDLEY...OR ABOUT
19 MILES SOUTH OF ABILENE...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EULA BY 415 PM CST
  CLYDE BY 425 PM CST
  BAIRD BY 435 PM CST
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 450 PM CST

SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.
Special weather statement, Jan 31, 5:48 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 PM CST MON JAN 31 2011

TXZ099-114-010030-
THROCKMORTON TX-SHACKELFORD TX-
548 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CST FOR
THROCKMORTON AND SHACKELFORD COUNTIES...

AT 543 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 14 MILES SOUTHWEST OF WOODSON...OR
ABOUT 11 MILES NORTHEAST OF ALBANY...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-183 NEAR THE THROCKMORTON-STEPHENS COUNTY LINE BY 605 PM CST
  WOODSON BY 610 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, Jan 31, 6:36 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 PM CST MON JAN 31 2011

TXZ066-127-010130-
TAYLOR TX-RUNNELS TX-
636 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CST FOR TAYLOR
AND RUNNELS COUNTIES...

AT 633 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF WINTERS...MOVING NORTH
AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERS LITTLE ELM LAKE BY 640 PM CST
  DRASCO BY 655 PM CST
  BRADSHAW BY 700 PM CST
  OVALO BY 715 PM CST
  LAKE ABILENE AND TUSCOLA BY 720 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, Jan 31, 8:20 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CST MON JAN 31 2011

TXZ066-072-073-010300-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
820 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CST FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...

AT 815 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF MERETA...OR ABOUT
15 MILES WEST OF PAINT ROCK...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOWAKE BY 825 PM CST
  ROWENA BY 840 PM CST
  BALLINGER LAKE AND BALLINGER BY 855 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, Jan 31, 9:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
901 PM CST MON JAN 31 2011

TXZ065-066-127-010345-
TAYLOR TX-COKE TX-RUNNELS TX-
901 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CST FOR
TAYLOR...COKE AND RUNNELS COUNTIES...

AT 858 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF MAVERICK...OR ABOUT 15
MILES WEST OF BALLINGER...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NORTON BY 910 PM CST
  WILMETH BY 920 PM CST
  WINGATE...US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION
  AND WINTERS BY 930 PM CST
  PUMPHREY BY 935 PM CST
  DRASCO AND HAPPY VALLEY BY 940 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 58 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coke

When
January 31, 9:35 PM CST
Where
Coke County, 3.01 mi ESE of Robert Lee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.890, -100.430

A trained storm spotter reporter nickel size hail with lots of dime size hail covering State Highway 158.

Hail, Tom Green

When
January 31, 10:23 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
0.88 in hail
Reported by
Public
Coordinates
31.450, -100.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279854, 279853.